Alert archive / Iowa / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 64, NWS Quad Cities, IA
NWS Quad Cities, IA issued this severe thunderstorm warning at Jun 4, 2002, 11:04 AM CDT for Delaware County, Iowa. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 4, 2002, 11:04 AM CDT (16:04 UTC)
- Expired
- Jun 4, 2002, 11:45 AM CDT
- In force
- 41 min
- Issued by
- NWS Quad Cities, IA
- Area
- Counties, with a storm outline in the text
County Delaware County, IA
The radar
The Quad Cities radar (KDVN), 117 km from the middle of the area, began a volume at 16:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 4.1 hours before the alert went out and 120 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 223 J/kg
- Mixed-layer CIN
- -151 J/kg
- Mixed-layer LCL
- 672 m above ground
- 0-6 km bulk shear
- 61 kt
- 0-1 km storm-relative helicity
- 316 m²/s²
- 0-3 km storm-relative helicity
- 310 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.1
The text
As transmitted, in the capitals the NWS used until 2016.
498 WUUS53 KDVN 041604 SVRMLI IAC055-041645- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE QUAD CITIES IA IL 1104 AM CDT TUE JUN 4 2002 THE NATIONAL WEATHER SERVICE IN THE QUAD CITIES HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... DELAWARE COUNTY IN NORTHEAST IOWA * UNTIL 1145 AM CDT * AT 1103 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM WITH LARGE HAIL 2 MILES SOUTHEAST OF ONEIDA... OR 6 MILES EAST OF MANCHESTER...MOVING NORTHEAST AT 40 MPH. * THE SEVERE THUNDERSTORM IS EXPECTED TO BE NEAR... ONEIDA BY 1105 AM CDT. PETERSBURG BY 1110 AM CDT. COLESBURG BY 1115 AM CDT. THIS SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING HAIL UP TO 1 INCH IN DIAMETER. TAKE COVER IN A STURDY STRUCTURE UNTIL THE STORM PASSES. LAT...LON 4248 9157 4235 9139 4245 9116 4266 9118 MCCLURE
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 4, 2:50 AM CDT, 8 hours 14 minutes earlier.
Area forecast discussion, Jun 4, 2:50 AM CDT, 8 hours 14 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE QUAD CITIES IA IL 250 AM CDT TUE JUN 4 2002 NONLINEAR PROCESSES DOMINATING FOR THE FIRST TWO PERIODS OF THIS PACKAGE WHICH THE MODELS DO NOT UNDERSTAND. EACH MODEL IS ALSO OFFERING DIFFERENT SOLUTIONS ON WHAT WILL HAPPEN. THE ONE THING THAT THE MODELS DO AGREE ON IS PWS GREATER THAN 1.5 INCHES OVER THE ENTIRE CWFA TODAY AND THIS EVENING. THIS COMBINED WITH A LLJ...THETA E RIDGE...H3 DIFFLUENCE...AND PLENTY OF OMEGA POINTS TO A HEAVY RAIN THREAT. THUS WILL APPLY NOWCASTING TOOLS AGAINST THE MODELS TO FIGURE OUT WHAT WILL HAPPEN FOR PERIOD 1 AND EARLY PERIOD 2. OMEGA...SURFACE...AND 300 MB HEIGHT FIELDS INDICATE CONVECTION OVER NORTHERN CWFA TO CONTINUE THROUGH 12Z WHICH WILL HELP HOLD BOUNDARY ACROSS SOUTHERN CWFA IN PLACE. BASED ON RADAR TRENDS AND PREVIOUS MENTIONED FIELDS... CONVECTION ACROSS WESTERN HALF OF IOWA NOT TO AMOUNT TO MUCH THROUGH 12Z...BUT NEW CONVECTION TO FIRE ACROSS NORTHEAST IOWA WHICH RADAR TRENDS INDICATE IS HAPPENING. AFTER 12Z OMEGA FIELDS EXPLODE OVER CWFA INDICATING A RAPID INCREASE IN CONVECTION DURING THE MORNING HOURS. GIVEN APPROACHING SHORTWAVE AND INFLECTION ON THE SURFACE THIS WOULD BE REASONABLE. OMEGA MAXIMIZES OVER ABOUT THE NORTHERN HALF OF CWFA THROUGH MID-DAY BEFORE REALIGNING ALONG THE FRONT THIS AFTERNOON. STRONG 925 MB FLOW SHOULD EVENTUALLY HELP PUSH THE BOUNDARY INTO THE NORTHERN PART OF CWFA BUT POTENTIAL MESO HIGHS MAY SLOW NORTHWARD MOVEMENT. HEATING TO THE SOUTH AND MOISTURE POOLING TO ALLOW EXTREME DESTABLIZATION TO OCCUR ALLOWING CONVECTION TO EXPLODE ALONG THE FRONT. CAP TO BE NONE EXISTENT AND PWS REMAINING HIGH SO TSRA DEVELOPMENT TO PRODUCE R+ AND LIKELY SVR WX. FLOOD WATCH TO BE ISSUED FOR AT LEAST NORTHERN HALF OF CWFA AND MAY BE NORTHERN TWO THIRDS. OMEGA FIELDS MAXIMIZE ALONG THE FRONT AT 00Z WITH OMEGA BECOMING NEUTRAL TO NEGATIVE BY 03Z AS SHORTWAVE MOVES NORTHEAST. THIS SUGGESTS THAT STRONG CONVECTION SHOULD STRATIFORM OUT DURING THE EVENING WITH IT LIKELY ENDING AROUND 06Z. HOWEVER POTENTIAL FOR A WEAK SURFACE TROF TO EXTEND ACROSS NORTHERN THIRD OF CWFA WHICH MAY EXTEND PRECIP PAST 06Z. NORTHERLY AND EVENTUALLY NORTHEAST WINDS KICK IN BY 05/12Z AND CONTINUE DURING THE DAY WEDNESDAY. POTENTIAL FOR LAKE INDUCED CLOUDS AS DELTA T IS 15. QUIET WX THEN EXPECTED WEDNESDAY NIGHT AS SURFACE RIDGE BUILDS IN. TEMPS TODAY ALL DEPENDENT ON WHERE THE SURFACE FRONT WILL BE. POTENTIAL FOR A 25 DEGREE SPREAD ACROSS CWFA TODAY. NOT MUCH DIFFERENCE BETWEEN FWC/MAV BUT WILL BE MAKING ADJUSTMENTS. NO CHANGES TO EXTENDED DUE TO LACK OF TIME. COORDINATED WITH DSM...LSE...CHI...ILX...AND STL. THANKS. .DVN...FLOOD WATCH TODAY AND THIS EVENING. IA...IAZ040>042-051>054-063>068-076>078. IL...ILZ001-002-007-009-015>018-024. MO...NONE. 86
In the hours before
Local storm report, Jun 4, 8:06 AM CDT, 2 hours 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
806 AM CDT TUE JUN 04 2002
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0800 AM CALAMUS IA HEAVY RAIN
06/04/02 CLINTON 2.3 INCHES OF RAIN
SINCE 6AM.
REPORTED BY
MEDIA.
0800 AM CHARLOTTE IA FLOOD
06/04/02 CLINTON REPORTED BY LAW
ENFORCEMENT
OFFICIAL.
ROCK CREEK
FLOODING PARTS OF
CHARLOTTE.Local storm report, Jun 4, 8:06 AM CDT, 2 hours 58 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
806 AM CDT TUE JUN 04 2002
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0800 AM CALAMUS IA HEAVY RAIN
06/04/02 CLINTON 2.3 INCHES OF
OF RAIN SINCE 6AM.
REPORTED BY
MEDIA.
0800 AM CHARLOTTE IA FLOOD
06/04/02 CLINTON REPORTED BY LAW
ENFORCEMENT
OFFICIAL.
ROCK CREEK
FLOODING PARTS OF
CHARLOTTE.Local storm report, Jun 4, 8:45 AM CDT, 2 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
944 AM CDT TUE JUN 04 2002
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0943 AM INDEPENDENCE IA .88 INCH HAIL
06/04/02 BUCHANAN REPORTED BY COOPERATIVE
OBSERVER.Local storm report, Jun 4, 9:44 AM CDT, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
944 AM CDT TUE JUN 04 2002
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0943 AM INDEPENDENCE IA .88 INCH HAIL
06/04/02 BUCHANAN REPORTED BY COOPERATIVE
OBSERVER.Local storm report, Jun 4, 10:02 AM CDT, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1002 AM CDT TUE JUN 04 2002
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0300 AM PEARL CITY IL URBAN FLOODING
06/04/02 STEPHENSON REPORTED BY EMERGENCY
MANAGEMENT. SEVERAL
BASEMENTS FLOODED.
SOME ROADS CLOSED DUE
TO FLOODING.
0445 AM PEARL CITY IL .5 INCH HAIL
06/04/02 STEPHENSON REPORTED BY EMERGENCY
MANAGEMENT.
0445 AM PEARL CITY IL 40 MPH TSTM GUST
06/04/02 STEPHENSON REPORTED BY EMERGENCY
MANAGEMENT.
0525 AM DUBUQUE IA URBAN FLOODING
06/04/02 DUBUQUE REPORTED BY EMERGENCY
MANAGEMENT. STREETS
FLOODED DOWNTOWN.
MANHOLE COVERS OFF.
0525 AM DURANGO IA SMALL STREAM FLOODING
06/04/02 DUBUQUE LITTLE MAQUOKETA RIVER
OUT OF ITS BANKS WITH 4
FEET OF WATER ON ROAD.
REPORTED BY EMERGENCY
MANAGEMENT.
0604 AM DURANGO IA URBAN FLOODING
06/04/02 DUBUQUE REPORTED BY EMERGENCY
MANAGEMENT. STREETS
AND ROADS CLOSED AT
DURANGO, BURTANS
FURNACE AND HALES MILLS.
0700 AM WINTHROP IA SMALL STREAM FLOODING
06/04/02 BUCHANAN REPORTED BY LAW
ENFORCEMENT OFFICIAL.
2.7 INCHES OF RAIN.
BUFFALO CREEK FLOODED
WITH WATER OVER 939 E.
0700 AM HAZLETON IA .5 INCH HAIL
06/04/02 BUCHANAN REPORTED BY LAW
ENFORCEMENT OFFICIAL.
0800 AM CALAMUS IA HEAVY RAIN
06/04/02 CLINTON REPORTED BY MEDIA. 2.3
INCHES OF RAIN AT
CALAMUS SINCE 6 A.M.
0803 AM CHARLOTTE IA SMALL STREAM FLOODING
06/04/02 CLINTON REPORTED BY LAW
ENFORCEMENT OFFICIAL.
ROCK CREEK OUT OF ITS
BANKS.
0820 AM 1 WNW DEWITT IA SMALL STREAM FLOODING
06/04/02 CLINTON REPORTED BY OFF-DUTY
NWS EMPLOYEE. SILVER
CREEK WEST OF DEWITT
OUT OF ITS BANKS.
0835 AM SCOTCH GROVE IA SMALL STREAM FLOODING
06/04/02 JONES REPORTED BY STORM
SPOTTER. PRAIRIE CREEK
OUT OF ITS BANKS
BETWEEN SCOTCH GROVE
AND MONTICELLO
0840 AM 1 NNE GAMBRILL IA SMALL STREAM FLOODING
06/04/02 SCOTT WAPSIPINICON RIVER
NEARING BANKFUL AT
FAIRYLAND PARK.
REPORTED BY EMERGENCY
MANAGEMENT.
0840 AM CEDAR RAPIDS IA HEAVY RAIN
06/04/02 LINN REPORTED BY STORM
SPOTTER. 2.38 INCHES
OF RAIN SINCE 4 A.M.
0844 AM INDEPENDENCE IA .88 INCH HAIL
06/04/02 BUCHANAN REPORTED BY STORM
SPOTTER.
0844 AM MONTICELLO IA URBAN FLOODING
06/04/02 JONES REPORTED BY STORM
SPOTTER. HIGHWAY 38
CLOSED DUE TO FLOODING.
0845 AM DEWITT IA HEAVY RAIN
06/04/02 CLINTON REPORTED BY OFF-DUTY
NWS EMPLOYEE. 3.5
INCHES OF RAIN SINCE 6
P.M.
0904 AM BARSTOW IL HEAVY RAIN
06/04/02 ROCK ISLAND REPORTED BY FIRE AND
RESCUE. 1.10 INCHES OF
RAIN.
0907 AM TORONTO IA SMALL STREAM FLOODING
06/04/02 CLINTON REPORTED BY EMERGENCY
MANAGEMENT.
WAPSIPINICON RIVER OVER
ITS BANKS.
0907 AM CLINTON IA HEAVY RAIN
06/04/02 CLINTON REPORTED BY LAW
ENFORCEMENT OFFICIAL.
3 INCHES OF RAIN AT 8 A.M
0907 AM CHARLOTTE IA URBAN FLOODING
06/04/02 CLINTON REPORTED BY LAW
ENFORCEMENT OFFICIAL.
HOUSES AND BASEMENTS
FLOODED.
0912 AM BETTENDORF IA URBAN FLOODING
06/04/02 SCOTT REPORTED BY EMERGENCY
MANAGEMENT. IN
BETTENDORF - RIVER
DRIVE AND MIDDLE ROAD
AT 53RD STREET CLOSED
DUE TO FLOODING.
0917 AM MOLINE IL HEAVY RAIN
06/04/02 ROCK ISLAND REPORTED BY STORM
SPOTTER. 1.58 INCHES
OF RAIN SINCE 7 A.M.
0945 AM FREEPORT IL SMALL STREAM FLOODING
06/04/02 STEPHENSON REPORTED BY PUBLIC.
CREEK IN TAYLOR PARK
OUT OF ITS BANKS.Local storm report, Jun 4, 10:52 AM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1052 AM CDT TUE JUN 04 2002
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0420 AM MORRISON IL HEAVY RAIN
06/04/02 WHITESIDE REPORTED BY LAW
ENFORCEMENT OFFICIAL.
STATE HIGHWAY 30 EAST
OF MORRISON CLOSED DUE
TO A MUDSLIDE.
0700 AM MAQUOKETA IA URBAN FLOODING
06/04/02 JACKSON REPORTED BY LAW
ENFORCEMENT OFFICIAL.
US HIGHWAY 61 AT THE
BYPASS CLOSED DUE TO
HIGH WATER.
0707 AM WHEATLAND IA SMALL STREAM FLOODING
06/04/02 CLINTON WATER PONDING ON ROADS,
DITCHES FULL, AND
STANDING WATER IN
FIELDS. REPORTED BY
STORM SPOTTER.
0710 AM FULTON IA SMALL STREAM FLOODING
06/04/02 JACKSON REPORTED BY STORM
SPOTTER. NORTH FORK OF
THE MAQUOKETA RIVER
RISING RAPIDLY. DEEP
CREEK IS OUT OF ITS
BANKS AND OVER US
HIGHWAY 61.
0745 AM ANAMOSA IA URBAN FLOODING
06/04/02 JONES REPORTED BY LAW
ENFORCEMENT OFFICIAL.
BUFFALO AND DIVISION
CREEKS ARE OUT OF THEIR
BANKS CAUSING FLOODING
OF SOME STREETS.
0800 AM DYERSVILLE IA URBAN FLOODING
06/04/02 DUBUQUE REPORTED BY EMERGENCY
MANAGEMENT. PARTS OF
CITY EVACUATED.
0800 AM MAQUOKETA IA URBAN FLOODING
06/04/02 JACKSON REPORTED BY LAW
ENFORCEMENT OFFICIAL.
WATER ON SOUTH MAIN
STREET 2 TO 3 FEET DEEP
IN SPOTS.
0800 AM PEARL CITY IL HEAVY RAIN
06/04/02 STEPHENSON REPORTED BY LAW
ENFORCEMENT OFFICIAL.
ESTIMATED 4.50 INCHES
OF RAIN SINCE MIDNIGHT.
0800 AM DYERSVILLE IA HEAVY RAIN
06/04/02 DUBUQUE REPORTED BY STORM
SPOTTER. 5 INCHES OF
RAIN IN THE PAST 12
HOURS.
0845 AM DAVENPORT IA URBAN FLOODING
06/04/02 SCOTT REPORTED BY PUBLIC.
DUCK CREEK OUT OF ITS
BANKS BETWEEN HARRISON
AND DUBUQUE STREETS.
WATER COVERING LOCUST
STREET NEAR ST. AMBROSE
UNIVERSITY. DIVISION
STREET IMPASSIBLE IN
SEVERAL LOCATIONS.
0915 AM DELAWARE IA .88 INCH HAIL
06/04/02 DELAWARE REPORTED BY LAW
ENFORCEMENT OFFICIAL.
0915 AM MANCHESTER IA .88 INCH HAIL
06/04/02 DELAWARE REPORTED BY LAW
ENFORCEMENT OFFICIAL.
0932 AM MASONVILLE IA .88 INCH HAIL
06/04/02 DELAWARE REPORTED BY EMERGENCY
MANAGEMENT.
0941 AM DUNDEE IA 1 INCH HAIL
06/04/02 DELAWARE REPORTED BY EMERGENCY
MANAGEMENT.
0952 AM 4 NW GREELEY IA 1 INCH HAIL
06/04/02 DELAWARE REPORTED BY STORM
SPOTTER.
1000 AM CEDAR RAPIDS IA .5 INCH HAIL
06/04/02 LINN REPORTED BY STORM
SPOTTER.
1005 AM 2 W CANTON IA HEAVY RAIN
06/04/02 JONES REPORTED BY STORM
SPOTTER. STORM TOTAL OF
5 INCHES OF RAIN
1014 AM 1 N PALO IA .88 INCH HAIL
06/04/02 LINN REPORTED BY EMERGENCY
MANAGEMENT.The office that day
Everything else NWS Quad Cities, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 3, 10:07 PM CDT | Severe Thunderstorm Warning | DVN | Dubuque | 53 min |
| Jun 3, 10:16 PM CDT | Severe Thunderstorm Warning | DVN | Jackson | 54 min |
| Jun 3, 11:13 PM CDT | Flash Flood Warning | DVN | Buchanan, Delaware | 6 hr |
| Jun 4, 4:06 AM CDT | Flash Flood Warning | DVN | Dubuque | 5 hr |
| Jun 4, 5:24 AM CDT | Flash Flood Warning | DVN | Jackson, Jones | 5 hr |
| Jun 4, 6:24 AM CDT | Flash Flood Warning | DVN | Buchanan, Delaware | 6 hr |
| Jun 4, 7:25 AM CDT | Flash Flood Warning | DVN | Cedar, Clinton, Muscatine, Scott | 6 hr |
| Jun 4, 8:43 AM CDT | Flash Flood Warning | DVN | Linn | 3 hr |
| Jun 4, 8:55 AM CDT | Severe Thunderstorm Warning | DVN | Buchanan, Delaware | 50 min |
| Jun 4, 9:06 AM CDT | Flash Flood Warning | DVN | Dubuque | 5 hr |
| Jun 4, 10:02 AM CDT | Severe Thunderstorm Warning | DVN | Linn | 43 min |
| Jun 4, 10:20 AM CDT | Flash Flood Warning | DVN | Jackson, Jones | 5 hr |
| Jun 4, 10:31 AM CDT | Severe Thunderstorm Warning | DVN | Cedar, Muscatine | 44 min |
| Jun 4, 11:43 AM CDT | Flash Flood Warning | DVN | Buchanan, Cedar, Clinton, Delaware, Dubuque, Jackson and 4 more | 6 hr |
Nearby
Severe Thunderstorm Warnings in Iowa, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.